Alert archive / Missouri / Flash Flood Watches in 2019

Flash Flood Watch 13, NWS St. Louis, MO

June 22, 201914 counties in Missouri; Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this flash flood watch at Jun 22, 2019, 3:09 PM CDT for 14 counties in Missouri; Adams County, Brown County, Pike County, Illinois. It took effect at Jun 22, 2019, 10:00 PM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2019, 3:09 PM CDT (20:09 UTC)
In effect from
Jun 22, 2019, 10:00 PM CDT
Expired
Jun 23, 2019, 2:10 PM CDT
In force
16 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Adams County, IL, Brown County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Knox County, MO, Lewis County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 117 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

029 
WGUS63 KLSX 222009
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
309 PM CDT Sat Jun 22 2019

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-231000-
/O.NEW.KLSX.FF.A.0013.190623T0300Z-190624T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Brown IL-Pike IL-Knox MO-Lewis MO-Shelby MO-Marion MO-
Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-
Cole MO-Osage MO-Callaway MO-Montgomery MO-
Including the cities of Quincy, Mount Sterling, Pittsfield, 
Hannibal, Bowling Green, Columbia, Mexico, Jefferson City, 
and Fulton
309 PM CDT Sat Jun 22 2019

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH SUNDAY EVENING...

The National Weather Service in Saint Louis has issued a

* Flash Flood Watch for portions of west central Illinois and 
  Missouri...including the following counties...in west central 
  Illinois...Adams IL...Brown IL and Pike IL. In Missouri... 
  Audrain MO...Boone MO...Callaway MO...Cole MO...Knox MO... 
  Lewis MO...Marion MO...Moniteau MO...Monroe MO...Montgomery 
  MO...Osage MO...Pike MO...Ralls MO and Shelby MO. 

* from 10 PM CDT this evening through Sunday evening

* Multiple rounds of heavy rain producing thunderstorms are
  expected beginning late this evening and continuing
  intermittently through Sunday evening. Several inches of
  rainfall in localized areas will be possible with each
  thunderstorm round. In addition, these thunderstorms will be
  dropping rain on some areas that have already received heavy
  rainfall resulting in nearly saturated ground. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

TES
2 follow-up statements
074 
WGUS63 KLSX 230911
FFALSX

Flood Watch
National Weather Service Saint Louis MO
411 AM CDT Sun Jun 23 2019


ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-232200-
/O.CON.KLSX.FF.A.0013.000000T0000Z-190624T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Brown IL-Pike IL-Knox MO-Lewis MO-Shelby MO-Marion MO-
Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-
Cole MO-Osage MO-Callaway MO-Montgomery MO-
Including the cities of Quincy, Mount Sterling, Pittsfield, 
Hannibal, Bowling Green, Columbia, Mexico, Jefferson City, 
and Fulton
411 AM CDT Sun Jun 23 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* portions of west central Illinois and Missouri...including the
  following counties...in west central Illinois...Adams IL...
  Brown IL and Pike IL. In Missouri...Audrain MO...Boone MO...
  Callaway MO...Cole MO...Knox MO...Lewis MO...Marion MO...
  Moniteau MO...Monroe MO...Montgomery MO...Osage MO...Pike MO...
  Ralls MO and Shelby MO. 

* through this evening

* Multiple rounds of heavy rain producing thunderstorms are
  expected through this evening. Several inches of rainfall in
  localized areas will be possible with each thunderstorm round.
  In addition, these thunderstorms will be dropping heavy rain on
  some areas that already have a saturated ground due to recent 
  heavy rainfall. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

GKS
457 
WGUS63 KLSX 231910
FFALSX

Flood Watch
National Weather Service Saint Louis MO
210 PM CDT Sun Jun 23 2019

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-232015-
/O.CAN.KLSX.FF.A.0013.000000T0000Z-190624T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Brown IL-Pike IL-Knox MO-Lewis MO-Shelby MO-Marion MO-
Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-
Cole MO-Osage MO-Callaway MO-Montgomery MO-
Including the cities of Quincy, Mount Sterling, Pittsfield, 
Hannibal, Bowling Green, Columbia, Mexico, Jefferson City, 
and Fulton
210 PM CDT Sun Jun 23 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of west central Illinois and
Missouri has been cancelled. Rainfall potential heading into
tonight looks low with less than one quarter inch of additional
expected. 

$$

TES

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Jun 22, 3:09 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 22, 3:09 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
309 PM CDT Sat Jun 22 2019

.SHORT TERM...  (Through Late Sunday Night)
Issued at 309 PM CDT Sat Jun 22 2019

MCS exited our forecast area recently is now rolling over the lower
Ohio River moving southeast.  This laid out a well defined outflow
boundary clearly visible on satellite imagery extending westward
through the MO bootheel into southwest MO and towards the KC metro
area.  This was the second MCS that affected our area today, with
the first well forecast on timing and track and this second one not
quite anticipated as well.  This second MCS ultimately squashed the
advance of heat into our region today as it not only took several
more hours to exit but left a pretty substantial cold pool behind
it.  Clouds are finally thinning over our region and this has
resulted in a modest temperature rebound into the 70s, with some
readings around 80 in central MO.

Temperatures should continue to recover into the early evening
hours, probably into the low-mid 80s across the region.  Increasing
broadscale lift and a very unstable and moist airmass well to our
west will likely result in development of yet another MCS by late
evening that will advance eastward into central/northeast MO by
midnight and push further east overnight.  This complex is
anticipate to weaken as it enters the forecast area later tonight
with the main severe threat associated with it for northeast/central
MO, diminishing approaching the STL metro area.  In addition, this
will likely be capable of QPF of up to an inch or two.  With many
areas in northeast/central MO and western IL having received bouts
of heavy rainfall recently, it will not take much to create a new
flash flood threat there.  Will issue a new Flash Flood Watch to
call attention to this threat and continue it through Sunday
evening, as high PoPs are forecast there already.

Speaking of high PoPs on Sunday, the models take a significant upper
level impulse through our area on Sunday morning and this should
result in another round of showers and storms areawide in addition
to what falls tonight.  This wet pattern will not change much
heading into Sunday night.

Max temperatures on Sunday will be fighting clouds and bouts of rain
all day and will probably not be much different than persistence,
with readings peaking from the mid 70s to the lower 80s.  Lows
tonight and Sunday night will mainly be in the upper 60s and lower
70s.

TES

.LONG TERM...  (Monday through Next Saturday)
Issued at 309 PM CDT Sat Jun 22 2019

Active weather will continue into Monday with the passage of a
strong upper level shortwave.  Look for high PoPs to start,
dropping off during the day with loss of upper support and surface
frontal passage.  Max temps should still remain a bit below normal.

A drier weather pattern still looks to be on tap for Tuesday into
the following weekend with rising heights and a large upper RIDGE
developing in the central CONUS.  This pattern looks more like
summer.  This will favor below normal PoPs and above normal
temperatures.  The above normal temperatures may not be quite as
initimidating, however, as moisture return looks to be more limited
with a blocking surface high pressure laid out across the Deep
South.  This should keep peak heat index values close to ambient
temps, and probably below 100F most areas.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 118 PM CDT Sat Jun 22 2019

A quieter period of weather is expected to dominate most of the
TAF sites until late this evening and overnight, with mainly VFR
conditions and, once the surface winds get straightened out from
earlier convection, a prevailing southerly surface wind. The next
round is of showers/storms is expected to develop to our west this
evening and move into UIN/COU late this evening or overnight, and
into the STL metro sites late tonight. A more significant round of
showers and storms is then expected to affect all TAF sites
during the day on Sunday, probably beginning during the morning
hours.

SPECIFICS FOR KSTL: Surface winds have been chaotic to say the
least, being affected by convective activity. The wind should
settle down and prevail more from the south soon. The
showers/storms expected to affect the terminal late tonight should
be weakening when it moves in and settled on a VCSH mention but
may need to be upgraded to VCTS or a TEMPO or prevailing group
later. Did already go prevaling with the more significant rain
event on Sunday but did not hit it too hard too soon with details
scant at this time.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 10 PM CDT this evening through Sunday
     evening for Audrain MO-Boone MO-Callaway MO-Cole MO-Knox MO-
     Lewis MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Shelby MO.

IL...Flash Flood Watch from 10 PM CDT this evening through Sunday
     evening for Adams IL-Brown IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jun 22, 7:52 AM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
752 AM CDT Sat Jun 22 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231300-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
752 AM CDT Sat Jun 22 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today and tonight. Some storms
may be severe tonight with damaging winds and large hail the primary
threat.

In addition, thunderstorms will be capable of heavy rainfall this
morning across parts of northeast and central Missouri and west
central and southwest Illinois. Please refer to the Flash Flood Watch
product that is in effect for further information.

Heat index values are forecast to be near 105 this afternoon for the
Saint Louis metro area. Please refer to the Heat Advisory product
for further information.

Major river flooding is ongoing along parts of the Mississippi
and lower Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms Sunday through Monday.
Severe storms are possible Sunday and Sunday night.

Major river flooding is forecast to continue along parts of the
Mississippi and lower Illinois Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged to
report any severe weather, if observed, to the National Weather
Service. Spotters are also encouraged to report rainfall amounts in
excess of an inch or any flooding, if observed, to the National
Weather Service.

GKS

In the hours before

Local storm report, Jun 22, 10:34 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1034 AM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     HAIL             1 S GLENDALE            38.59N 90.38W
06/22/2019  M0.25 INCH       ST. LOUIS          MO   PUBLIC

&&

KD
Local storm report, Jun 22, 10:47 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1047 AM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     HAIL             1 S GLENDALE            38.59N 90.38W
06/22/2019  M0.25 INCH       ST. LOUIS          MO   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 1 S
            GLENDALE.

&&

KD
Local storm report, Jun 22, 12:52 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1252 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     SAINT PETERS            38.78N 90.61W
06/21/2019                   ST. CHARLES        MO   AMATEUR RADIO

            TREE SPLIT AT THE CORNER OF WILLOTT AND
            JULIE LANE. DELAYED REPORT.

&&

KD
Local storm report, Jun 22, 2:20 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
220 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     6 SE LINN               38.43N 91.75W
06/22/2019                   OSAGE              MO   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED ACROSS OSAGE COUNTY DUE
            TO FLOODING.

&&

KD
Local storm report, Jun 22, 2:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
226 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      OWENSVILLE              38.35N 91.49W
06/22/2019                   GASCONADE          MO   LAW ENFORCEMENT

            ROADS CLOSED DUE TO FLOODING IN OWENSVILLE.

&&

KD
Local storm report, Jun 22, 2:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     TSTM WND DMG     5 WNW COLONY            40.29N 92.06W
06/21/2019                   KNOX               MO   PUBLIC

            ROOF DAMAGE ALONG ROUTE V IN NORTHERN KNOX
            COUNTY. DELAYED REPORT. TIME ESTIMATED FROM
            RADAR.

&&

KD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:44 AM CDTSpecial Weather StatementLSXShelby31 min
Jun 22, 6:31 AM CDTAreal Flood AdvisoryLSXAudrain119 min
Jun 22, 6:53 AM CDTFlash Flood WarningLSXAudrain, Boone, Callaway, Monroe, Montgomery6 hr
Jun 22, 9:02 AM CDTSpecial Weather StatementLSXCity of Saint Louis28 min
Jun 22, 9:08 AM CDTAreal Flood AdvisoryLSXJefferson, Saint Charles, Saint Louis, City of Saint Louis3 hr
Jun 22, 9:19 AM CDTFlash Flood WarningLSXCallaway, Montgomery, Warren6 hr
Jun 22, 9:32 AM CDTFlash Flood WarningLSXBoone, Callaway, Cole, Gasconade, Moniteau, Osage6 hr
Jun 22, 10:57 AM CDTRiver Flood WarningLSXBoone3 hr
Jun 22, 3:33 PM CDTRiver Flood WarningLSXLincoln22 hr
Jun 22, 3:33 PM CDTRiver Flood WarningLSXLewis4 days
Jun 22, 5:04 PM CDTRiver Flood WarningLSXLewis4 days
Jun 21, 11:55 PM CDTSpecial Weather StatementLSXAdams50 min
Jun 22, 1:48 AM CDTSpecial Weather StatementLSXAdams, Brown, Pike42 min
Jun 22, 6:09 AM CDTRiver Flood WarningLSXBrown5 days
Jun 22, 10:02 AM CDTRiver Flood WarningLSXFayette4 days

Nearby

Flash Flood Watches in Missouri, 2019Flash Flood Watches in Illinois, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.